There are many side effects of substance abuse, including short-term and long-term ones. This can also include developing infectious diseases and emaciation. Cotton fever is one such health condition that is caused by intravenous drug use. The underlying cause is unsanitary drug injection practices involving the use of cotton.
Description of cotton fever
Cotton fever isn’t a serious, life-threatening illness. It just makes you feel lousy for a few days. Most people with cotton fever will recover in six to twelve hours, but some mild cases can persist for one or two days. Cotton fever is a short-term condition that is self-limited and rarely requires medical attention. This virus causes a self-limited illness characterized by chest tightness, cough, fever, headache, and muscle aches.
Risks of IV Drug Abuse
IV drug users pose more serious health risks to themselves compared to almost any other form of use. It is a direct and quick method of injecting the substance into the bloodstream. Many abusers use cotton as a filter and this can bring them in contact with a bacteria present in cotton.
Symptoms of Cotton Fever
Many drug users often suffer from the cotton fever. The bacteria present in cotton can enter their bloodstream and cause various discomforting symptoms. In fact, the incubation period is too short and you can start seeing the symptoms within an hour. Some of the noticeable cotton fever symptoms are as follows:
- Extreme and unbearable pain
- Bone ache
- Severe migraine
- Muscle spasms
- Violent body shaking
And all this can accompany a fever.
According to those who have abused drugs, cotton fever symptoms are the worst experience they had in their life. If you or a loved one suffers from these symptoms, you should immediately seek medical care. It can also cause blood clots and collapsed veins.
It is important to realize that the symptoms can often be difficult to tell from the severe flu. However, these symptoms are usually grouped together and they can be much more severe than symptoms of flu. Some of the other symptoms of this condition can include nausea, anxiety, elevated heartbeat, and shortness of breath. The symptoms can worsen over time. In fact, many substance abusers claim that the experience can be even worse than withdrawal symptoms.
Reasons for cotton fever
While the IV drug user community has long been familiar with cotton fever, medical research is still somewhat sparse on the subject. Researchers and medical professionals are still not entirely sure what causes it.
Any contact with cotton as a drug filter is suspected, but another practice is thought to increase the risk. When a person becomes addicted to a drug, they experience an intense need to use it. Because of this, they will often go to great lengths to find the drug and will even do so in ways that could become harmful to their health. Some users report trying to extract the drug from used cotton balls when they can’t find heroin any other way. This practice has been coined “shooting the cotton.” After sitting out for some time, these cotton balls could harbor bacteria or other pathogens.
Treatment of cotton fever
If you suffer from cotton fever, laboratory testing is required to determine the cause. While lab results are pending, your healthcare team may give you an antibiotic to treat another condition. You will want to minimize the discomfort of withdrawal symptoms by seeking treatment.
Cotton fever can resemble sepsis. Therefore, in extreme cases of cotton fever, a person may be misdiagnosed with sepsis if hospitalization is required. This can lead to unnecessary or prolonged treatment such as hospitalization, or antibiotics that may or may not be effective in treating the illness.
Multiple viral and bacterial infections cause symptoms similar to the cold. In many cases, symptoms of cotton fever usually resolve by themselves or with self-treatments such as medications for fever or antibiotics.
Using drugs leads to the cotton fever
Of all the mind-altering substances to which individuals become addicted, those that are IV users could be said to pose the most risk to an individual’s health. Intravenous drug use offers the most direct method of administration with the substance’s euphoric effects being almost sudden since the substance is introduced straight into the bloodstream.
While this way of administration means the most rapid onset and strongest effects, this also puts users at risk of dangers that wouldn’t affect them if they chose alternative routes of administration, such as the risk of introducing toxins straight into the bloodstream. With drugs like heroin and cocaine users can’t be certain of the purity level of any particular batch of the drug, meaning that when they inject the prepared drug into their bloodstream it could contain foreign compounds that could put one’s health or life at risk.
Fever and leukocytosis have many possible etiologies in injection drug users. We present a case of a 22-year-old woman with fever and leukocytosis that were presumed secondary to cotton fever, a rarely recognized complication of injection drug use, after an extensive workup. Cotton fever is a benign, self-limited febrile syndrome characterized by fevers, leukocytosis, myalgias, nausea, and vomiting, occurring in injection drug users who filter their drug suspensions through cotton balls. While this syndrome is commonly recognized amongst the injection drug user population, there is a paucity of data in the medical literature.